Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 515, NWS Baltimore/Washington

September 8, 2021Carroll County, Frederick County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 8, 2021, 9:21 PM EDT for Carroll County, Frederick County, Maryland. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2021, 9:21 PM EDT (01:21 UTC)
Expired
Sep 8, 2021, 10:15 PM EDT
In force
54 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, MD, Frederick County, MD

The radar

The Sterling radar (KLWX), 76 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 9:32 PM EDTTSTM WND DMG3 Se Emmitsburg, MDSEVERAL 3 TO 4 INCH TREE BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 8:29 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2021-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2021-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1652 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS51 KLWX 090121
SVRLWX
MDC013-021-090215-
/O.NEW.KLWX.SV.W.0515.210909T0121Z-210909T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
921 PM EDT Wed Sep 8 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Carroll County in north central Maryland...
  Northwestern Frederick County in north central Maryland...

* Until 1015 PM EDT.

* At 921 PM EDT, severe thunderstorms were located along a line
  extending from Carroll Valley to Wolfsville, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Thurmont, Emmitsburg, Taneytown, Wolfsville, Sabillasville, Harney,
  Rocky Ridge, Detour, Keysville, Keymar and Graceham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3961 7713 3955 7757 3972 7745 3972 7705
TIME...MOT...LOC 0121Z 245DEG 21KT 3975 7741 3956 7755 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MSS
3 follow-up statements
769 
WWUS51 KLWX 090141
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
941 PM EDT Wed Sep 8 2021

MDC013-021-090215-
/O.CON.KLWX.SV.W.0515.000000T0000Z-210909T0215Z/
Carroll MD-Frederick MD-
941 PM EDT Wed Sep 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR NORTHWESTERN CARROLL AND NORTH CENTRAL FREDERICK COUNTIES IN
NORTH CENTRAL MARYLAND...

At 941 PM EDT, severe thunderstorms were located along a line
extending from near Gettysburg to near Thurmont, moving east at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Thurmont, Emmitsburg, Taneytown, Harney, Rocky Ridge, Detour,
Keysville, Keymar and Graceham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3955 7755 3972 7741 3972 7705 3961 7713
TIME...MOT...LOC 0141Z 270DEG 21KT 3979 7730 3960 7744 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DHOF
557 
WWUS51 KLWX 090158
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
958 PM EDT Wed Sep 8 2021

MDC013-021-090215-
/O.CON.KLWX.SV.W.0515.000000T0000Z-210909T0215Z/
Carroll MD-Frederick MD-
958 PM EDT Wed Sep 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR NORTHWESTERN CARROLL AND NORTH CENTRAL FREDERICK COUNTIES IN
NORTH CENTRAL MARYLAND...

At 958 PM EDT, severe thunderstorms were located along a line
extending from Lake Heritage to near Thurmont, moving northeast at 25
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Thurmont, Emmitsburg, Taneytown, Harney, Rocky Ridge, Detour,
Keysville, Keymar and Graceham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3957 7743 3972 7731 3972 7705 3961 7713
TIME...MOT...LOC 0158Z 245DEG 21KT 3983 7720 3964 7734 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MSS
456 
WWUS51 KLWX 090208
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
1008 PM EDT Wed Sep 8 2021

MDC013-021-090218-
/O.EXP.KLWX.SV.W.0515.000000T0000Z-210909T0215Z/
Carroll MD-Frederick MD-
1008 PM EDT Wed Sep 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CARROLL AND NORTH
CENTRAL FREDERICK COUNTIES IN NORTH CENTRAL MARYLAND WILL EXPIRE AT
1015 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central Maryland.

LAT...LON 3957 7743 3972 7731 3972 7705 3961 7713
TIME...MOT...LOC 0208Z 245DEG 21KT 3985 7715 3966 7729 

$$

MSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 8:31 PM EDT, 50 minutes earlier.

Area forecast discussion, Sep 8, 8:31 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
831 PM EDT Wed Sep 8 2021

.SYNOPSIS...
A strong cold front will approach from the west today before
pushing through the area tonight into Thursday. A large area of
high pressure will then move overhead Friday into the weekend
before pushing offshore early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
An upper-level trough will continue to dig over the Great Lakes
tonight while a cold front (currently over western Maryland)
moves into the area from the northwest.

A southerly flow has caused an unstable atmosphere with the
latest mesoanalysis showing around 1500-2500 MLCAPE near/east of
the Blue Ridge and Catoctin Mountains. Convergence near the Blue
Ridge and Catoctin Mountains is increasing in response to the
approaching cold front from the northwest and an outflow
boundary that was seen on KLWX radar moving southeast to
northwest earlier this evening. At the same time, deep layer
shear and low-level shear are increasing in response to the
digging trough and falling heights. Therefore, it is likely that
showers and heavier thunderstorms will develop near the Blue
Ridge and Catoctin Mountains of northern VA and north-central
Maryland this evening, before slowly propagating southeast. A
few severe storms are possible due to the instability and shear,
with damaging winds being the primary threat. A Severe
Thunderstorm Watch is in effect for portions of the eastern WV
panhandle, central MD, portions of northern VA, and the
Washington Metro area.

Also, with increasing moisture and a shear vector nearly
parallel to the approaching cold front, this suggests that
heavy rainfall from thunderstorms may train over any particular
area before the cold pool eventually takes over. A Flash Flood
Watch has been issued for central and northeastern MD where
confidence is highest for the potential of training convection.
However, training convection may also persist across northern VA
into the DC metro area, and this will continue to be monitored
closely to see if the Flash Flood Watch needs to be extended in
area to include these locations.

The stronger convection will shift toward southern MD overnight,
but more showers will likely persist as the upper-level trough
approaches and large scale lift ensues  due to the right
entrance of the upper-level jet strengthening overhead and the
cold front still nearby.

Some patchy fog could occur, especially in western valleys late
tonight due to saturated low levels, although continued cloud
cover will likely limit its extent. Lows will be in the 60s for
most locations.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Still some uncertainty with how quickly the front slides to the
southeast on Thursday, possibly being held up by low pressure
developing along it. Continued to trend pops upward through
midday because of this. Little to no thunder is expected for
most areas since the surface boundary should be to the
southeast. Extensive cloud cover will persist until the
afternoon, especially east of the Blue Ridge. The upper trough
axis and a secondary boundary will approach from the northwest
late in the day. The highest chance for additional showers and
perhaps a thunderstorm will be across the Allegheny Front.
Downsloping should limit coverage to the east, but did add
isolated showers to the forecast since the trough axis will
strong. High temperatures will be limited to the mid 70s to
lower 80s.

Surface high pressure will build in from the west Thursday night
before becoming positioned overhead by Friday night. Dry and
pleasant weather is expected along with below normal
temperatures. Friday night will likely be coolest, with
widespread 50s and some 40s in outlying valleys.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A pretty benign pattern will remain over our region Saturday through
Monday as a near zonal upper level flow remains to our north while
Bermuda High pressure builds over the Mid-Atlantic and SE US.
A warming trend will being on Saturday as winds become more south to
southwesterly leading to increased advection of warm and moist air
into the region. Mostly dry conditions expected at this time through
Monday with afternoon temps trending up into the mid to upper 80s by
early next week.

An upper trough axis is forecast to form over central Canada and
drop down into the eastern half of Canada Tuesday into Wednesday.
Shortwaves moving through the flow ahead of the trough axis may
bring the next chance for precipitation on Tuesday. Afternoon temps
will be remain above normal in the mid to upper 80s.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Gusty southerly winds will continue through this evening as a
cold front approaches. Showers and storms will increase in
coverage through late this evening, and continue into the
overnight. Thunder chances should diminish late tonight behind a
cold front. Gusty winds and heavy rain are possible with these
storms.

The front will gradually cross late tonight with a wind shift
to the northwest and potential for MVFR ceilings. Some fog
could develop at MRB and CHO if skies clear, potentially IFR but
confidence for clearing is low. Showers and low ceilings should
depart Thursday morning, although clouds in general will be
slower to exit. An isolated shower could pop up in the late
afternoon in association with a trough axis, but coverage and
impacts should remain sparse.

High pressure will dominate over the terminals Friday into the weekend,
delivering VFR conditions and light southerly breezes at around
10 knots or less.

&&

.MARINE...
Southerly winds with SCA gusts will continue through this
evening. Strong to severe thunderstorms may require Special
Marine Warnings tonight, and possibly Thursday morning across
the southern portions of the waters. Winds will shift to the
northwest late tonight, although in this case, it should bring
an end to advisory conditions.

While winds remain light most of Thursday, a secondary front will
move through Thursday evening. SCA conditions will be possible
late Thursday into Friday, especially over the bay where
northerly winds channel.

High pressure will remain in place over our marine water with subSCA
conditions expected this weekend.

&&

.TIDES/COASTAL FLOODING...
Southerly breezes continue to support above normal tidal
anomalies and the threat for minor tidal flooding to a number of
sites along the tidal Potomac and western shores of the
Chesapeake Bay. Locations in the northern parts of the bay, as
well as DC SW Waterfront, have the greatest chances of seeing
minor flooding. Advisories have been issued for the evening high
tide in these locations. Even though a cold front will cross
tonight, it is uncertain how quickly the anomalies will abate
since winds won't be strong, so additional threshold flooding
could occur early in the morning. A secondary surge of northwest
winds should help drive anomalies down further by Thursday
night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until midnight EDT tonight for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Thursday for MDZ004>006-008-
     011-503>508.
     Coastal Flood Advisory until 11 PM EDT this evening for MDZ011.
     Coastal Flood Advisory until 10 PM EDT this evening for MDZ014.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for ANZ535-
     536.
     Small Craft Advisory until 2 AM EDT Thursday for ANZ530>533-
     537>542.
     Small Craft Advisory until 5 AM EDT Thursday for ANZ534-543.

&&

SYNOPSIS...ADS
NEAR TERM...BJL/ADS
SHORT TERM...ADS
LONG TERM...JMG
AVIATION...BJL/ADS/JMG
MARINE...BJL/ADS/JMG
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Sep 8, 8:34 PM EDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
834 PM EDT Wed Sep 8 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-091000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
834 PM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for northeastern Maryland
including the city of Baltimore until 2 AM. Thunderstorms with
heavy rainfall may lead to scattered instances of flash flooding.

A Severe Thunderstorm Watch is in effect for the Washington and
Baltimore Metropolitan areas as well as northeastern Maryland
through midnight. Damaging winds are the primary threat.

Elsewhere, isolated severe thunderstorms with damaging winds are
possible tonight. An isolated tornado is possible as well,
particularly across northeastern Maryland. Locally heavy rain may
also lead to isolated instances of flooding during this period
across .

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-091000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
834 PM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for central Maryland including
the city of Baltimore until 2 AM. Thunderstorms with heavy
rainfall may lead to scattered instances of flash flooding.

A Severe Thunderstorm Watch is in effect for portions of eastern
West Virginia, central Maryland, and northern Virginia until
midnight. Damaging winds are the primary threat.

Elsewhere, isolated severe thunderstorms with damaging winds are
possible tonight, primarily near and east of Interstate 81.
Locally heavy rain may also lead to isolated instances of flooding
during this period in northern Virginia and central Maryland.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ001-501-502-VAZ503-504-WVZ501>506-091000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
834 PM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 8, 3:38 PM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
338 PM EDT WED SEP 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 NW NINDE              38.30N  77.08W
09/08/2021  M0.75 INCH       KING GEORGE        VA   TRAINED SPOTTER

            DIME SIZE HAIL

&&

EVENT NUMBER LWX2105867

KLW
Local storm report, Sep 8, 4:04 PM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EDT WED SEP 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     MARINE TSTM WIND 8 E SMITH ISLAND        37.97N  75.88W
09/08/2021  E39 MPH          ANZ543             MD   BUOY

            CRS

&&

EVENT NUMBER LWX2105868

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:11 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington64 min
Sep 8, 10:18 PM EDTAreal Flood WarningLWXCarroll, Frederick3 hr
Sep 8, 11:02 PM EDTFlash Flood Warning Considerable damage threatLWXFrederick78 min
Sep 8, 11:05 PM EDTAreal Flood WarningLWXCarroll, Frederick5 hr
Sep 8, 11:57 PM EDTAreal Flood WarningLWXCarroll, Frederick, Howard4 hr
Sep 9, 12:17 AM EDTSevere Thunderstorm WarningLWXBaltimore, Cecil, Harford43 min
Sep 9, 3:29 AM EDTCoastal Flood AdvisoryLWXAnne Arundel6 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.